Hail, Osage
- When
- July 17, 11:34 AM CST
- Where
- Osage County, Shidler
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.780, -96.650
Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved into northeastern Oklahoma during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved into northeastern Oklahoma during the early afternoon. The atmosphere ahead of the storms became very unstable, and wind shear was strong, which supported well-organized severe thunderstorms, including a few supercells. The strongest storms produced hail up to golf ball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1021 AM CDT Mon Jul 17 2023
Short term attention focused on a cluster of strong to severe
storms over southeast Kansas, which based on recent trends should
continue to dive SSE into parts of northeast OK in the next couple
of hours, potentially into northwest AR during the afternoon.
Environment over this area remains quite unstable with sufficient
shear to maintain organization. Updated forecast will include
higher POPs across northeast OK into the early afternoon. Unclear
at the moment as to how this could impact the ongoing Heat
Advisory, but would expect areas that remain outside of the
influence from storms will reach criteria with ease. As such the
current configuration is good for now.
&&
.LONG TERM...
(Tonight through Sunday)
Issued at 331 AM CDT Mon Jul 17 2023
Low chances for storms to clip far northeast Oklahoma and
northwest Arkansas overnight, however main complex should stay
northeast of the area. Upper ridge will begin to build over the
southern Plains on Tuesday with dangerous heat indices climbing
into the 110 to 115 degree range during the afternoon. Still
appears that with the recent rainfall over the past week, models
continue to mix out drier air at the surface too quickly both
Tuesday and Wednesday. Therefore, stayed on the high side of NBM
guidance concerning dew-points both days. Low level moisture may
also pool across portions of northeast Oklahoma Wednesday
afternoon as a frontal boundary briefly stalls near the Oklahoma/
Kansas line. For now, stayed with a heat advisory on Tuesday
across the entire area. Some locations may need to be upgraded to
an excessive heat watch/warning as dew-point trends become more
certain.
Upper ridge tries to break down somewhat on Thursday with front
sagging slowly south. Locations south of boundary will however
continue to see very hot/humid conditions and heat headlines will
likely again be needed.
Models continue to suggest the potential for an MCS to potentially
impact parts of the region Thursday night into Friday morning as
mid level wave dives southeast. This should push front south of
area on Friday with a break from the excessive heat. Temperatures
expected to remain below normal into the weekend as broad upper
trough develops over the central/eastern states with upper high
shifting back westward into the four Corners region.
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jul 17 2023
Thunderstorm cluster moving into northeast OK at present will
continue to bring threat of strong and gusty winds and MVFR
conditions to NE OK sites during the early part of the forecast.
Evolution into NW AR or SE OK is more uncertain through the
afternoon. Outside of these storms. VFR conditions will prevail
through the forecast period, with an increase in SSW winds Tuesday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 94 75 101 79 / 60 10 0 0
FSM 95 75 101 79 / 20 20 0 0
MLC 95 76 99 79 / 10 10 0 0
BVO 92 71 100 74 / 60 20 0 0
FYV 91 72 97 77 / 30 30 0 0
BYV 92 70 98 79 / 40 40 0 0
MKO 92 75 99 79 / 60 10 0 0
MIO 91 71 99 78 / 40 30 0 0
F10 93 75 99 79 / 20 10 0 0
HHW 94 75 97 78 / 10 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.
Heat Advisory until 9 PM CDT this evening for OKZ049-053-059-
064>067-070-071-073>076.
AR...Heat Advisory from noon to 9 PM CDT Tuesday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...14
LONG TERM....12
AVIATION...14Hazardous Weather Outlook National Weather Service Tulsa OK 1052 AM CDT Mon Jul 17 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1052 AM CDT Mon Jul 17 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma. ONSET...Afternoon. DISCUSSION... A cluster of strong to severe thunderstorms will move out of southeast Kansas and into northeast Oklahoma late this morning through early afternoon. These storms will be capable of producing hail up to 2 inches in diameter and damaging winds to 70 mph. These storms may also eventually build into parts of northwest Arkansas during the afternoon, posing a continues severe weather risk. A slight chance of storms will again be possible late tonight across far northeast Oklahoma and northwest Arkansas. Outside of any storm influences, hot and humid conditions will likely develop with heat indices from 105 to 110 degrees likely across portions of eastern Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY AND WEDNESDAY...High Wind Potential...Dangerous Heat Potential. THURSDAY...Thunderstorm Potential...Dangerous Heat Potential. FRIDAY THROUGH SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Dangerous heat and humidity will return Tuesday and Wednesday with heat indices climbing into the 105 to 110 degree range. A heat advisory is also currently in effect Tuesday. Heat indices may exceed 110 degrees in some locations and an excessive heat warning may be issued later today or tonight as the forecast becomes more certain. Storm chances return for the latter part of the week as a series of mid level disturbances traverse the region in northwest flow aloft. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency managers and first responders should prepare for another several day stretch of dangerous heat this week. An increase in heat-related incidents is likely. Provision of public access cooling stations is encouraged. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1217 PM CDT Mon Jul 17 2023
OKZ056-057-171800-
Craig OK-Nowata OK-
1217 PM CDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of northern Craig and
eastern Nowata Counties through 100 PM CDT...
At 1217 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northwest of Edna to 2 miles north of
Lenapah. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
South Coffeyville... Bluejacket...
New Alluwe... Hollow...
Pyramid Corners... Centralia...
Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3674 9502 3660 9549 3700 9567 3700 9520
TIME...MOT...LOC 1717Z 331DEG 32KT 3710 9545 3688 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew a carport into the street, and blew in a garage door.
Ping pong ball size hail damaged vehicles and homes in Bartlesville.
Golf ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118623, 1121128, 1121122, 1121123, 1121127, 1121124, 1121125.